Missouri, 2001

Damaging Wind in Missouri, August 9, 2001

August 9, 2001 · NWS SGF · 1 event in 1 county or zone

Thunderstorm winds blew down a tree onto a house in northern Springfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorm winds blew down a tree onto a house in northern Springfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 9, 1:50 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 9, 1:50 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT THU AUG 9 2001

LATEST SURFACE ANALYSIS INDICATES THAT DAYTIME HEATING/MIXING HAS
CAUSED THE COLD FRONT OVER THE CENTRAL PLAINS TO SLOW MARKEDLY THIS
AFTERNOON. DEWPOINT/TEMPERATURE GRADIENT AND PRESSURE RISES WOULD
SUGGEST THAT THE FRONT STRETCHES FROM NEAR OMAHA TO NORTHWEST KS
AS OF 19Z. A SECOND PRESSURE TROUGH AND CONVERGENCE LINE LIES ACROSS
CENTRAL KS EXTENDING INTO NW MO...AND IS EVIDENT ON 88D RETURNS.
THIS COMPLEXITY LEADS TO SOME UNCERTAINTY AS TO THE TIMING AND
PLACEMENT OF CONVECTION...WHICH IS EXPECTED TO DEVELOP ALONG AND
AHEAD OF THESE BOUNDARIES TONIGHT.

IN THE SHORT TERM...WILL CONTINUE TO MONITOR DIURNAL CONVECTION THAT
HAS DEVELOPED IN TROPICAL MOISTURE POOL ACROSS CENTRAL/SC MO. HEAVY
RAINFALL AND GUSTY WINDS WILL BE POSSIBLE IN ANY STORMS THAT REALLY
GET GOING. THESE SHOULD DIMINISH QUICKLY AFTER SUNSET.

ETA/AVN MODEL SOLUTIONS ARE IN DECENT AGREEMENT WITH STALLING THE
FRONT ACROSS THE SOUTHERN OZARKS BY FRIDAY MORNING. UPPER JET
DYNAMICS AND POTENT SHORTWAVE WILL PUSH ACROSS THE UPPER
MIDWEST...WHERE 850MB MOISTURE AND THERMAL RIDGE AXES SUGGEST WILL
BE THE BEST FOCUS FOR ORGANIZED STORMS. FURTHER SOUTH...CONVECTION
WILL GRADUALLY BUILD ALONG THE SURFACE BOUNDARY...BUT SHOULD BE MORE
SCATTERED AND ELEVATED IN NATURE GIVEN OVERNIGHT TIMING. AM STILL
CONCERNED ABOUT HEAVY RAINFALL POTENTIAL GIVEN LIGHT SFC-500MB FLOW
NEARLY PARALLEL TO BOUNDARY AND PRECIPITABLE WATER PROGS IN EXCESS
OF 2. WITH RECENT HEAVY RAINFALL ACROSS PARTS OF THE CWA....WE MAY
SEE SOME LOCALIZED FLOODING...HOWEVER IT APPEARS TOO LOCALIZED TO
ISSUE A CWA-WIDE FLASH FLOOD WATCH.

ANOTHER CHANCE FOR HEAVY RAINFALL MAY OCCUR ON SATURDAY AS A WARM
AIR ADVECTION PATTERN SETS UP OVER THE STALLED SURFACE BOUNDARY.
MOIST SOUTHEAST FLOW...AIDED BY SOME OROGRAPHIC UPSLOPE COULD LEAD
TO ADDITIONAL HEAVY PRECIP OVER THE OZARKS PLATEAU.

WILL REMOVE PRECIPITATION CHANCES ON MONDAY/TUESDAY AS 500MB
SHORTWAVE TROUGH AXIS SWINGS INTO THE OHIO VALLEY...LEAVING US WITH
ANTI-CYCLONIC FLOW AND BUILDING HEIGHTS. STRONG SURFACE RIDGE SHOULD
PROMOTE A RAPID WARM UP MIDWEEK.

GOING TEMPERATURE FORECAST A WELCOME RELIEF...WITH MAXES GENERALLY
IN THE 80S AND LOWS IN THE 60S. WILL MAKE FEW CHANGES.

THANKS FOR COORDINATION ICT/EAX.

FCSTID = 14
SGF   69  83  65  83  /  60  50  40  40
JLN   72  84  66  84  /  60  50  40  40
UNO   73  82  65  82  /  40  60  40  50
VIH   68  80  62  82  /  60  40  30  40

.SGF...
MO...NONE.
KS...NONE.

BOOKBINDER

In the hours before

Special weather statement, Aug 9, 12:00 PM CST, 3 hours 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU AUG 9 2001

...HOT AND HUMID THIS AFTERNOON WITH HEAT INDICES NEAR 105 DEGREES...
...HEAVY RAINFALL POSSIBLE AFTER MIDNIGHT AND FRIDAY MORNING...

TEMPERATURES IN THE 90S WILL COMBINE WITH A VERY MOIST AIRMASS TO
BRING ONE LAST AFTERNOON OF OPPRESSIVE HEAT TO THE MISSOURI OZARKS
AND SOUTHEAST KANSAS. HEAT INDICES WILL AVERAGE BETWEEN 100 AND 105
DEGREES UNTIL SUNSET. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED
EXPOSURE TO THE HEAT AND ALSO AVOID STRENUOUS PHYSICAL ACTIVITY.
DRINK PLENTY OF WATER TO AVOID DEHYDRATION.

A STRONG COLD FRONT WILL PUSH INTO THE OZARKS REGION TONIGHT...
INCREASING THE LIKELIHOOD FOR SHOWERS AND THUNDERSTORMS. THE
COMBINATION OF DEEP MOISTURE AND LIGHT WINDS WILL LEAD TO THE
POTENTIAL FOR PROLONGED HEAVY RAINFALL...AS THE COLD FRONT BEGINS
TO STALL ACROSS THE AREA FRIDAY MORNING. RAINFALL TOTALS OF ONE TO
THREE INCHES ARE POSSIBLE BY FRIDAY MORNING...ALONG WITH LOCALIZED
FLOODING.

WHILE SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED...SPOTTER
ACTIVATION MAY BE REQUIRED IF FLASH FLOOD CONDITIONS DO DEVELOP LATER
TONIGHT.

.EXTENDED OUTLOOK...
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND... HOWEVER NO HAZARDOUS WEATHER IS EXPECTED.

BOOKBINDER
Local storm report, Aug 9, 3:06 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
406 PM CDT THU AUG 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    SPRINGFIELD               MO   WIND DAMAGE
08/09/01   GREENE                         TREE DOWN ON HOUSE IN
                                          NORTHERN SPRINGFIELD.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 9, 3:19 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT THU AUG 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    WILLARD                   MO    MPH TSTM GUST
08/09/01   GREENE                         LARGE TREE SPLIT BY
                                          THUNDERSTORM WINDS.
                                          REPORTED BY PUBLIC.

The radar

The Springfield radar (KSGF), 10 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
August 9, 3:35 PM CST
Where
Greene County, Springfield
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -93.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266427.